Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 152, NWS Grand Forks, ND

August 1, 2019Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2019, 12:14 AM CDT for Pembina County, Walsh County, North Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 12:14 AM CDT (05:14 UTC)
Expired
Aug 1, 2019, 12:39 AM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 12:24 AM CDTHAIL 1.75Edinburg, NDA FEW GOLF BALL SIZED STONES AND MANY SMALLER ONES. ROAD WAS COVERED AT ONE POINT.
Aug 1, 12:24 AM CDTHAIL 1.75Edinburg, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS53 KFGF 010514
SVRFGF
NDC067-099-010600-
/O.NEW.KFGF.SV.W.0152.190801T0514Z-190801T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1214 AM CDT Thu Aug 1 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Walsh County in northeastern North Dakota...
  Southwestern Pembina County in northeastern North Dakota...

* Until 100 AM CDT.

* At 1214 AM CDT, a severe thunderstorm was located over Union, or 24
  miles northwest of Grafton, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Gardar around 1215 AM CDT.
  Edinburg around 1225 AM CDT.
  Hoople around 1250 AM CDT.
  Park River around 1255 AM CDT.
  Mandt and Nash around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4849 9744 4829 9774 4854 9798 4854 9797
      4855 9793 4858 9793 4863 9787
TIME...MOT...LOC 0514Z 308DEG 15KT 4855 9790 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
419 
WWUS53 KFGF 010527
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1227 AM CDT Thu Aug 1 2019

NDC067-099-010600-
/O.CON.KFGF.SV.W.0152.000000T0000Z-190801T0600Z/
Walsh ND-Pembina ND-
1227 AM CDT Thu Aug 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTH CENTRAL WALSH AND SOUTHWESTERN PEMBINA COUNTIES...

At 1227 AM CDT, a severe thunderstorm was located over Edinburg, or
20 miles west of Grafton, moving southeast at 15 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Hoople around 1250 AM CDT.
  Park River around 1255 AM CDT.
  Mandt and Nash around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4849 9744 4829 9774 4851 9792 4854 9790
      4862 9784
TIME...MOT...LOC 0527Z 308DEG 15KT 4852 9783 

HAIL...1.75IN
WIND...60MPH
 
$$
162 
WWUS53 KFGF 010539
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1239 AM CDT Thu Aug 1 2019

NDC067-099-010549-
/O.CAN.KFGF.SV.W.0152.000000T0000Z-190801T0600Z/
Walsh ND-Pembina ND-
1239 AM CDT Thu Aug 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WALSH AND
SOUTHWESTERN PEMBINA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4849 9744 4829 9774 4851 9792 4854 9790
      4862 9784
TIME...MOT...LOC 0537Z 308DEG 15KT 4849 9777 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:55 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 31, 11:55 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1155 PM CDT Wed Jul 31 2019

.UPDATE...
Issued at 1155 PM CDT Wed Jul 31 2019

Adjusted POPs for current radar trends.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM CDT Wed Jul 31 2019

The main challenge for this time frame is thunder chances.
Currently not a lot is happening. There was a lot of cloud cover
west of the FA this morning, which limited the heating somewhat.
However it is fairly clear now with temperatures back into the low
80s and dew points in the mid 60s to low 70s. This is giving
surface based CAPE values of 3000+ J/kg over western and central
ND with just a little CIN left. Effective shear is around 30
knots and precipitable water values at about 1.2 to 1.3 inches.
Surface boundaries are a little diffuse. However high resolution
models do show storms developing over western ND in the late
afternoon and early evening. Some of these storms may hold
together as they reach the Devils Lake region by mid to late
evening. However, the sun will be setting by then and the low
level jet and 850mb warm advection is not that impressive.
Therefore think these storms will weaken as they approach the
Devils Lake region. Think most activity will diminish by late
evening, but some of the high resolution models show a shower or
weak storm lingering into the overnight hours up along the
Canadian border.

Thunder possibilities into Thursday are a bigger challenge. A
remnant surface boundary may be draped across the northern half of
the FA on Thursday. Some models show additional shower and weaker
storm activity lingering in the morning, but there are better
chances for a few strong to severe storms again by afternoon. The
northern half of the FA remains in a marginal risk, so the
potential is there.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM CDT Wed Jul 31 2019

Lots of uncertainty by Thursday night, so pretty much left low
precipitation chances across the entire FA. Should have a better
idea on how much activity may linger Thursday night with later
forecasts.

Thunderstorms will be possible for late day and eve Fri, but weak
forcing for ascent will allow for only isolated storms. Continued
weak deep layer shear will also limit the severe potential. What we
will have at the surface should be a weak synoptic boundary
somewhere over the northern forecast area below mainly
northwest flow aloft.

This northwest flow will always make it difficult to pinpoint
spatial and temporal extent of storms, but there is indication of a
somewhat more substantial surface boundary and associated upper wave
for later Sun. Another opportunity presents about 24 to 36 hours
later, then a more zonal upper pattern could make for a more settled
dry period Tue into the middle of next week.

Temps during the period will rise to above average levels, mainly
in the mid to upper 80s Fri through Mon, trending down a bit
thereafter. Lows will be in the balmy 60s much of the time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1155 PM CDT Wed Jul 31 2019

Kept a VCTS mention in KDVL for the first few hours of the TAF
period, as high res models show convection building south into
that area. Otherwise conditions will be VFR throughout the period
with high and mid clouds. Winds will be from the southeast to
southwest at 12 kts and below.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...WJB/Godon
AVIATION...JR
Hazardous weather outlook, Jul 31, 3:39 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
339 PM CDT Wed Jul 31 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ016-026>030-038-039-049-
052-053-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
339 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible each afternoon and evening
Thursday through Saturday. The best chance for storms will be
along and north of Highway 200 for Thursday. Confidence in storm
locations remains low for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014-015-024-054-012045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh County-
339 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible after 8 PM, with 1 inch
hail and 60 mph wind gusts being the main hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible each afternoon and evening
Thursday through Saturday. The best chance for storms will be
along and north of Highway 200 for Thursday. Confidence in storm
locations remains low for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 9:26 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
926 PM CDT Wed Jul 31 2019

NDZ007-010330-
Cavalier ND-
926 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAVALIER COUNTY UNTIL
1030 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maida, or 17 miles north of Langdon, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mount Carmel around 940 PM CDT.
  Langdon around 1005 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9822 4875 9803 4861 9845 4900 9872
TIME...MOT...LOC 0225Z 335DEG 22KT 4902 9839

Hopkins
Local storm report, Jul 31, 10:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             10 N LANGDON            48.91N 98.37W
07/31/2019  E1.00 INCH       Cavalier           ND   CO-OP OBSERVER

&&

JR
Special weather statement, Jul 31, 11:29 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1129 PM CDT Wed Jul 31 2019

NDZ007-008-016-054-010530-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1129 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER...
NORTHWESTERN WALSH AND SOUTHWESTERN PEMBINA COUNTIES UNTIL 1230 AM
CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osnabrock, or 11 miles east of Langdon, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Osnabrock around 1135 PM CDT.
  Milton around 1150 PM CDT.
  Union and Gardar around 1210 AM CDT.
  Edinburg around 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4876 9831 4884 9801 4853 9743 4833 9817
TIME...MOT...LOC 0429Z 328DEG 17KT 4872 9812
Special weather statement, Jul 31, 11:58 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1158 PM CDT Wed Jul 31 2019

NDZ007-010545-
Cavalier ND-
1158 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAVALIER COUNTY
UNTIL 1245 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clyde, or 16 miles west of Langdon, moving south at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Munich around 1220 AM CDT.
  Alsen around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4886 9884 4887 9867 4857 9858 4856 9888
TIME...MOT...LOC 0457Z 354DEG 18KT 4879 9874

AM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:26 PM CDTSpecial Weather StatementFGFCavalier64 min
Jul 31, 9:42 PM CDTSevere Thunderstorm WarningFGFCavalier63 min
Jul 31, 10:45 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina45 min
Jul 31, 11:09 PM CDTSevere Thunderstorm WarningFGFCavalier51 min
Jul 31, 11:29 PM CDTSpecial Weather StatementFGFWalsh61 min
Jul 31, 11:50 PM CDTSevere Thunderstorm WarningFGFCavalier40 min
Jul 31, 11:58 PM CDTSpecial Weather StatementFGFCavalier47 min
Aug 1, 12:36 AM CDTSpecial Weather StatementFGFCavalier54 min
Aug 1, 1:25 AM CDTSevere Thunderstorm WarningFGFRamsey, Walsh35 min
Aug 1, 2:00 AM CDTSpecial Weather StatementFGFWalsh30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.